Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Amarillo, TX

August 12, 2011Hansford County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2011, 4:33 PM CDT for Hansford County, Sherman County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 4:33 PM CDT (21:33 UTC)
Expired
Aug 12, 2011, 5:15 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:47 PM CDTHAIL 14 E Stratford, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS54 KAMA 122133
SVRAMA
TXC195-421-122215-
/O.NEW.KAMA.SV.W.0073.110812T2133Z-110812T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSFORD COUNTY IN THE PANHANDLE OF TEXAS
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF GRUVER TO 6 MILES
  SOUTHEAST OF STRATFORD...OR ALONG A LINE EXTENDING FROM 15 MILES
  SOUTH OF GUYMON TO 6 MILES SOUTHEAST OF STRATFORD...MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...
  GRUVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCAL LAW ENFORCEMENT REPORTED DOWNED POWER POLES 5 MILES EAST OF 
STRATFORD AT 404 PM WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3649 10171 3649 10110 3628 10111 3612 10132
      3607 10210 3631 10216
TIME...MOT...LOC 2132Z 308DEG 5KT 3647 10154 3630 10197

$$

JACKSON
3 follow-up statements
648 
WWUS54 KAMA 122149
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT FRI AUG 12 2011

TXC195-421-122215-
/O.CON.KAMA.SV.W.0073.000000T0000Z-110812T2215Z/
HANSFORD TX-SHERMAN TX-
449 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SHERMAN AND HANSFORD COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF GRUVER TO 7 MILES EAST OF
STRATFORD...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF GUYMON
TO 7 MILES EAST OF STRATFORD...MOVING SOUTHEAST AT 5 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3649 10171 3649 10110 3628 10111 3612 10132
      3607 10210 3631 10216
TIME...MOT...LOC 2149Z 308DEG 5KT 3644 10137 3631 10195

$$

JACKSON
875 
WWUS54 KAMA 122204
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT FRI AUG 12 2011

TXC195-421-122215-
/O.CON.KAMA.SV.W.0073.000000T0000Z-110812T2215Z/
HANSFORD TX-SHERMAN TX-
504 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SHERMAN AND HANSFORD COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF GRUVER TO 8 MILES EAST OF
STRATFORD...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF
SPEARMAN TO 8 MILES EAST OF STRATFORD...MOVING SOUTHEAST AT 5 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3608 10208 3632 10214 3648 10173 3649 10110
      3628 10111 3612 10132 3608 10197
TIME...MOT...LOC 2204Z 308DEG 5KT 3643 10135 3630 10193

$$

JACKSON
667 
WWUS54 KAMA 122212
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT FRI AUG 12 2011

TXC195-421-122222-
/O.EXP.KAMA.SV.W.0073.000000T0000Z-110812T2215Z/
HANSFORD TX-SHERMAN TX-
512 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN AND HANSFORD COUNTIES
WILL EXPIRE AT 515 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3608 10208 3632 10214 3648 10173 3649 10110
      3628 10111 3612 10132 3608 10197
TIME...MOT...LOC 2212Z 308DEG 5KT 3642 10134 3629 10192

$$

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:09 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 2:09 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
209 PM CDT FRI AUG 12 2011

.DISCUSSION...
A COLD FRONT WAS LOCATED EARLY THIS AFTERNOON ACROSS SOUTHWESTERN KS
THROUGH THE WESTERN THIRD OF THE OK PANHANDLE AND THEN INTO THE
NORTHEASTERN PLAINS OF NM. UPPER HIGH OVER THE SOUTHERN ROCKIES WITH
A SHORTWAVE TROUGH PUSHING SOUTHEAST INTO THE FORECAST AREA.
EXPECTING CONVECTION TO DEVELOP THIS AFTERNOON IN RESPONSE TO THE
UPPER TROUGH...FRONTAL BOUNDARY...AND DIURNAL HEATING. 12Z AMA
SOUNDING TODAY ALREADY SHOWING PWATS SLIGHTLY ABOVE AN INCH AND A
QUARTER ALONG WITH LI/S AROUND -6 AND CAPES OF AROUND 2400-2500
JOULES. DECIDED TO INTRODUCE SEVERE THUNDERSTORM WORDING BETWEEN 00Z
AND 06Z SATURDAY IN THE GRIDS AND TWEAKED POPS SLIGHTLY AFTER 06Z
SATURDAY. FRONTAL BOUNDARY TO REMAIN QUASI-STATIONARY MAINLY ACROSS
THE SOUTHERN TX PANHANDLE TONIGHT AND SATURDAY...AND THEN LIFTING
NORTHEAST A BIT BY SUNDAY. RETAINED PREVIOUS POPS FOR MAINLY THE
AFTERNOON AND NIGHTTIME HOURS THROUGH MONDAY. LEFT FORECAST DRY FROM
TUESDAY THROUGH WEDNESDAY...AND THEN INTRODUCED SLIGHT CHANCE POPS
FOR THE NORTHEAST PANHANDLES WEDNESDAY NIGHT AS SHORTWAVE ENERGY
BRUSHES THE NORTHEAST SECTIONS OF THE FORECAST AREA AND COLD FRONT
DROPS SOUTHWARD INTO THE OK AND NORTHERN TX PANHANDLES.
OTHERWISE...DRY CONDITIONS EXPECTED FOR THE MIDDLE AND LATER PART OF
NEXT WEEK. MAX TEMPS SHOULD HOLD MAINLY IN THE LOWER TO MIDDLE 90S
THROUGH THE FORECAST PERIOD.

SCHNEIDER

&&

.FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
LATE NEXT WEEK. HOWEVER...CLOUD TO GROUND LIGHTNING STRIKES FROM
ISOLATED TO SCATTERED THUNDERSTORMS MAY POSE A THREAT FOR WILDFIRE STARTS.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  91  67  91  67 /  30  20  30  20  20
BEAVER OK                  65  93  68  95  69 /  30  20  30  20  30
BOISE CITY OK              62  91  65  91  66 /  30  20  30  20  30
BORGER TX                  70  95  72  94  72 /  30  20  30  20  30
BOYS RANCH TX              66  92  67  92  68 /  30  20  30  20  30
CANYON TX                  66  91  66  91  65 /  40  20  30  20  20
CLARENDON TX               70  95  70  94  69 /  40  20  30  20  20
DALHART TX                 64  93  65  92  65 /  30  20  30  20  30
GUYMON OK                  66  93  67  95  70 /  30  20  30  20  30
HEREFORD TX                64  92  66  92  64 /  40  20  30  20  20
LIPSCOMB TX                68  93  69  94  71 /  30  20  30  20  30
PAMPA TX                   68  93  69  92  69 /  30  20  30  20  20
SHAMROCK TX                72  97  71  95  73 /  30  20  30  20  20
WELLINGTON TX              73  98  72  96  73 /  40  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/11
Hazardous weather outlook, Aug 12, 3:24 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT FRI AUG 12 2011

OKZ001>003-TXZ001>020-130830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
324 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
HAIL THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH MONDAY NIGHT. THUNDERSTORMS WILL THEN AGAIN BE POSSIBLE
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEAST TEXAS PANHANDLE
WEDNESDAY NIGHT. SOME STORMS MAY BECOME STRONG...WITH GUSTY WINDS TO
AROUND 50 MPH BEING THE PRIMARY HAZARD ALONG WITH LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 12, 3:37 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT FRI AUG 12 2011

TXZ002-122100-
SHERMAN TX-
337 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR SHERMAN COUNTY.

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF STRATFORD...
MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG
Special weather statement, Aug 12, 3:59 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT FRI AUG 12 2011

TXZ001-002-007-122130-
DALLAM TX-MOORE TX-SHERMAN TX-
359 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR SHERMAN...MOORE AND
DALLAM COUNTIES.

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF CONLEN AND 2
MILES EAST OF STRATFORD...MOVING EAST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 12, 4:12 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT FRI AUG 12 2011

OKZ003-122145-
BEAVER OK-
412 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR BEAVER COUNTY.

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GATE...OR ABOUT
18 MILES SOUTHWEST OF ENGLEWOOD...MOVING EAST AT 20 MPH. ANOTHER
STRONG STORM WAS DEVELOPING 10 MILES NORTHWEST OF SLAPOUT...AND WAS
ALSO MOVING EAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KB
Special weather statement, Aug 12, 4:23 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT FRI AUG 12 2011

OKZ002-TXZ003-122200-
TEXAS OK-HANSFORD TX-
423 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR HANSFORD AND TEXAS
COUNTIES.

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF GRUVER...OR
ABOUT 14 MILES SOUTH OF GUYMON...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JACKSON
Local storm report, Aug 12, 4:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     5 E STRATFORD           36.34N 101.98W
08/12/2011  U0 MPH           SHERMAN            TX   LAW ENFORCEMENT

            WIND GUST KNOCKED DOWN POWER POLES

&&

EVENT NUMBER AMA1100388

ABM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:16 PM CDTSevere Thunderstorm WarningAMARandall44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.